Novel Overdoses Can Produce Baffling Cases
Culprits include heroin, opioids, antipsychotics, antidepressants, and household cleaners.
By Susan London
Elsevier Global Medical News
LAS VEGAS - Novel overdoses showing up in emergency departments can stump even seasoned emergency physicians, according to Dr. Mark B. Mycyk; hence, knowledge of these emerging threats is more important than ever.
"I'm here to talk about the aggressive pharmaceutical industry and recreational drug entrepreneurs and creative chemists who make our lives a little bit more complicated," Dr. Mycyk told attendees at the Scientific Assembly of the American College of Emergency Physicians.
Some of these overdoses result from abuse of reformulated or newer-generation prescription drugs designed to improve compliance, explained Dr. Mycyk, an emergency physician at Cook County Hospital in Chicago. Other overdoses result from the use of illegal drugs that have been adulterated or from exposure to new chemicals being used in household products. As a group, these overdoses can produce critically ill patients who often have a puzzling set of clinical findings and negative toxicology screens.
He discussed some cases that have been seen in emergency departments and offered tips for diagnosis and management.
Patients unwittingly exposed to clenbuterol, a veterinary drug, through use of adulterated heroin have clinical findings and a response to naloxone that may initially suggest speedballing (intravenous use of heroin plus cocaine), according to Dr. Mycyk.
However, their urine drug screen is positive only for opiates. And they have some unexpected metabolic and cardiac abnormalities.
Clenbuterol has both beta-2 and beta-3 agonist activity, he noted. Patients exposed through tainted heroin can become severely ill, with metabolic derangements (lactic acidosis and hypokalemia) and cardiac derangements (ischemia and reduced ejection fraction) (Ann. Emerg. Med. 2008;52:548-53). The effects are prolonged, lasting as long as 24-48 hours.
"It's very hard to make the diagnosis because clenbuterol is not a drug that's used by human beings and it's not on our urine drug screens, so you really need to look at the clinical presentation and look for some of these clues," he commented. "If you have somebody who has metabolic derangements or some significant cardiac problems, you have to think perhaps that person's heroin was tainted."
Management consists of supportive therapy, according to Dr. Mycyk. "Beta-antagonists work pretty well in these patients," he observed. "You can use esmolol [Brevibloc], which is a short-acting beta-blocker, and it works great." Additionally, patients should be rehydrated and their metabolic derangements treated.
"If you recognize a patient with a potential contaminated drug of abuse, alert your public health authorities," he added. "These are patients that aren't isolated cases - these occur in clusters. And the only way the public health authorities are going to know about these clusters is if you recognize the problem and alert somebody that there is a weird case of an overdose in the ED."
Fentanyl "is responsible for an increasing number of opioid-related deaths in this county," Dr. Mycyk noted, in large part due to the misperception that it is safe because it is a prescription drug.
In some cases in which patients abuse fentanyl patches, the clinical picture suggests a classic case of opioid overdose, but the patient does not have a response to naloxone because of an undetected patch.
Patients are often very clever in concealing these patches, for example, applying them to the roof of the mouth, underneath the scrotum, or, if they are overweight, within skin folds, Dr. Mycyk said. Patches have even been found in the rectum (Ann. Emerg. Med. 2005;46:473).
The take-home message about fentanyl is to "examine every orifice and body crevice," he said. "Make sure you have examined every inch of the body for patches."
Management consists of removing the patches and giving supportive therapy. "Don't be fooled by a negative tox screen," Dr. Mycyk added, as some prescription narcotics will not be detected either by a standard toxicology panel or even by the expanded opioid panels that hospitals have begun using.
"You have got to have a high clinical index of suspicion," he said. "If a patient looks like an opioid overdose and [has] gotten better with a decent dose of naloxone, that's probably what the case is all about."
An overdose with quetiapine (Seroquel), one of the newer antipsychotics, can initially mimic an opioid overdose (Ann. Emerg. Med. 2008;52:541-7). But patients do not respond to naloxone, have a negative tox screen, and are often tachycardic.
"These newer-generation medications are 'dirty' drugs," Dr. Mycyk commented; for example, quetiapine antagonizes not only dopamine-2 and serotonin-2 receptors, but also several others including alpha-1 receptors. It is this last activity that causes patients to become hypotensive and then tachycardic in response.
"We can't do tox screens for these patients," Dr. Mycyk commented. "We need to wait for the patient to wake up, or hopefully they are clutching the tablets in their hand, or some of them have the tablets in their pocket, either in a deep pocket or in that really small pocket in jeans that collects lint and Ecstasy and other stuff."
Management for a quetiapine overdose consists of supportive therapy and vigilance for complications, such as hypotension and cardiac QT prolongation. "Get an electrocardiogram. If they already have long QT, be wary of giving them other medications that might prolong their QT even further," Dr. Mycyk advised.
Additionally, physicians must be alert for hyperglycemia and diabetes, which are potential complications in patients who have been taking the medication long term.
Patients who overdose on venlafaxine (Effexor), a newer antidepressant, can experience neurologic effects (altered mental status and seizures) and cardiac effects (prolonged QT and dysrhythmias).
"These drugs are also not as clean as we would like them to be," he commented. For example, venlafaxine inhibits reuptake of serotonin, norepinephrine, and dopamine. And "a lot of these drugs actually have some sodium channel activity as well."
Management includes giving benzodiazepines to patients who have seizures. "Benzodiazepines are always safe and they are almost always effective for toxicologic problems," he noted. "If you have propofol in your emergency department, propofol also works pretty well." Phenytoin (Dilantin) should be avoided because it is ineffective in these cases and may even make matters worse.
"Watch them closely for dysrhythmias," Dr. Mycyk further advised. "If you aren't sure what they have overdosed on and it's a toxicological overdose, and they have a wide-complex tachycardia, sodium bicarbonate is always the right answer."
If a patient continues to have dysrhythmias and his condition is deteriorating, Dr. Mycyk recommended consideration of treatment with Intralipid, a lipid emulsion that has proved to be lifesaving in some such cases.
"It's probably not going to be stocked in your crash cart. It's probably not something that the pharmacist in your hospital can help you with," he added. "Call your anesthesiologist. They are all trained in using this, and that person is going to get this lifesaving antidote before the pharmacist will."
First responders to incidents in buildings where methamphetamine is produced may be secondarily exposed to the drug as well as to caustic chemicals used in the manufacturing process. "After 'cooks,' police officers are the second most likely people to become ill from a meth lab fire," Dr. Mycyk noted.
These patients experience headaches, dizziness, and irritation of the mucous membranes and pulmonary tract that can be severe (J. Occup. Environ. Hyg. 2007;4:895-902).
Management consists of administration of oxygen and, if the patient has bronchospasm or wheezing, nebulizer therapy and also potentially steroids, according to Dr. Mycyk.
"And ensure follow-up," he recommended. "There are a number of documented cases now where some [responders] who are exposed to a number of these fires have reduced FEV1, and they require further subspecialized pulmonary consultation and treatment for their ... on-the-job poisoning."
Alcoholic patients may ingest household cleaners containing glycol ethers, a class of toxic alcohols that includes butoxyethanol, diethylene glycol, and ethylene glycol monomethyl ether.
Although these patients may appear inebriated, their alcohol screen will be negative for the more commonly ingested toxic alcohols (ethylene glycol, methanol, and isopropanol), according to Dr. Mycyk.
When it come to management of these patients, "identify the product [ingested] - that's critical," he advised. "Make sure you have excluded other toxic alcohols because we have treatments for those other toxic alcohols." He cautioned that bottle labels are not always reliable as the liquid inside may not be the original one or patients may lie about what they have ingested.
"Resuscitate them with IV fluids because a lot of them are volume depleted," Dr. Mycyk further recommended. And because these patients usually become symptomatic within 6-8 hours, developing severe acidemia, serial laboratory studies should be obtained.
Treatment may include administration of an alcohol dehydrogenase inhibitor. "Call your own toxicologist or poison control center, and get some advice from them," he said.
Patients who develop severe acidosis will require hemodialysis. "These [cases] are a little bit more complicated for the nephrologist, so just refer them to some of the case reports and case series on these glycol ether poisonings that are available in PubMed," Dr. Mycyk advised.
Dr. Mycyk did not report any conflicts of interest.